Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 182, NWS Omaha, NE

July 23, 20256 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 23, 2025, 8:25 PM CDT for 6 counties in Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2025, 8:25 PM CDT (01:25 UTC)
Expired
Jul 23, 2025, 9:15 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, NE, Butler County, NE, Colfax County, NE, Madison County, NE, Platte County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 96 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 4:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3758 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:48 PM CDT, 1 hour 37 minutes earlier. Its key messages:

  • Hot Wednesday, with highs in the 90s and heat indices of 100-106. A Heat Advisory is in effect for far eastern Nebraska and southwest Iowa.
  • There is a 50-80% chance of storms Wednesday afternoon into Wednesday night, with a 15-20% chance of some severe storms, mainly in northeast Nebraska. Damaging winds and localized flooding will be the primary threats.
  • On-and-off thunderstorm chances will continue through the weekend.
  • Another round of dangerous heat may be possible late this weekend into early next week.
Area forecast discussion, Jul 23, 6:48 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
648 PM CDT Wed Jul 23 2025

.KEY MESSAGES...

- Hot Wednesday, with highs in the 90s and heat indices of
  100-106. A Heat Advisory is in effect for far eastern
  Nebraska and southwest Iowa.

- There is a 50-80% chance of storms Wednesday afternoon into
  Wednesday night, with a 15-20% chance of some severe storms,
  mainly in northeast Nebraska. Damaging winds and localized
  flooding will be the primary threats.

- On-and-off thunderstorm chances will continue through the
  weekend.

- Another round of dangerous heat may be possible late this
  weekend into early next week.

&&

.DISCUSSION...
Issued at 314 PM CDT Wed Jul 23 2025

At 3 PM, much of the area was hot and humid with heat index
readings in the Heat Advisory area ranging from 100 to 110 and
dewpoints in the mid 70s. There are some very interesting
features in satellite and radar imagery this afternoon. There
are two small scale atmospheric circulations (lingering MCVs).
One is drifting northeast toward the Columbus area while another
broader one is drifting north northeast toward Beatrice and
Falls City. The Columbus-area system is associated with a
cluster of showers and embedded thunderstorms, and this activity
looks to have a good chance of persisting as it continues
northeast into a rather unstable environment and cumulus field.
There is at least some potential for intensification, but so far
it has struggle to do so. The circulation moving out of
northeast Kansas has struggled to produce much more than clouds
at this time, but is also moving into a rather unstable airmass
and the deep convergence associated with its northeast flank
seems likely to be sufficient to initiate isolated
thunderstorms. A cap is holding at the moment, but something to
watch through 7 PM or so.

Aside from these features, there is also an approaching cold
front from the northwest, which has been washed out a bit by
outflow from morning storms over SD. So the true front is
currently moving through the region that already has northerly
or northeasterly winds, and thus the convergence is weaker and
broader rather than having sharp along-front convergence. These
boundaries are draped across far northeast NE, and the cold
front should eventually make more of a push across the forecast
area, likely fueled and accelerated by intensifying convection
and associated downdrafts/outflow. There is a weak mid-level
short wave trough over western NE at the moment, and it appears
that the stronger convection of the past two hours is in closer
proximity to this supporting feature. Anticipate that convective
intensification to pick up to the east over the next several
hours as the system moves east, and as the surface frontal zone
becomes more active. Naturally, model guidance has struggled
mightily with the extent of cloud cover and presence of outflow
(and thus temperatures) in the immediate pre-frontal airmass. It
seems likely that the current abundance of clouds in central and
northeast NE may act to limit overall instability a bit. These
areas will be waiting for a slight weakening of the cap along
with increased boundary layer convergence and upper level
support before the more widespread and more intense storm
development can take place. Do believe that this will still
happen by 7 PM or so. When storms do become more widespread and
stronger, the abundant instability, very moist mid level
airmass, and steep low level lapse rates should favor pockets of
damaging winds with the strongest storms. Also anticipate larger
scale cold pool and outflow to develop and surge east southeast,
although paltry low-level shear may make it difficult to
maintain an organized severe cold pool for more than an hour or
two at a time.

All told, expect scattered severe storms this evening, with the
severe elements being small clusters of damaging downdrafts that
persist for a bit but need additional reinforcement from other
downdraft clusters in order to maintain severity. Greatest risk
for severe wind will be north of Highway 30, but could see a few
severe gusts farther south too. Do expect some short lived
training of storms, and rainfall rates of 1.5-2" per hour
possible, but with a largely cellular or cluster-based storm
mode, the potential for very heavy rain and flash flooding is
limited. Not zero...but limited. Much of the area has a good
chance for a quarter inch of rain or more, with a few pockets of
1.5-2.5 inches possible.

Cooler air will build in behind the system with highs in the low
to mid 80s Thursday and Friday. Expect the front to stall out
south of the forecast area on Thursday, with some potential for
the zone of favored over-running to extend into southern NE and
IA. If this is the case, there is potential for heavy rainfall
with the stalled front and favorable environmental conditions
for heavy rain. Currently see the greatest potential being south
of the local forecast area, and have held off on any Flood
Watch issuance for this reason, but if the front stalls a bit
farther north, will need to consider the potential for some
flooding into our far southern zones late thursday into early
Friday.

After a few cooler days, the ridge builds back in, and
anticipate a return of heat...potentially advisory conditions...
Sunday and Monday. As is familiar with these summer ridges,
there is some potential for MCS ridge runners to push outflow
south into the ridge and limit heating...and this potential does
exist Sunday and Monday...but most signs point to a couple days
of higher-end heat. This could very well extend into Tuesday,
but a northern stream trough has strong ensemble agreement in
pushing a cool front through the area by Wednesday. Best chance
of storms early next week is in the far northern zones, but
spreads across the region by mid week with that cold front
approaching.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 648 PM CDT Wed Jul 23 2025

Complicated set of TAFs for this issuance. Expectations are
still that a line of storms will develop across eastern Nebraska
and track to the east southeast this evening into the overnight
hours. Have refined the times of arrival for showers and
thunderstorms for this issuance. Storms may be strong to severe
with damaging wind gusts the most likely threats. Expect to see
further amendments and refinements in the near future.

Could see localized MVFR visibilities within storms, but more
likely scenario is that ceilings will drop to MVFR primarily at
KOFK after 12z through at least 16z. Otherwise, should
generally see VFR conditions at the rest of the terminals.

Winds will gradually turn to the northwest overnight as a front
moves through but should remain under 12 kts or less outside of
any storms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ015-034-044-
     045-051>053-066>068-090-091-093.
IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-
     069-079-080-090-091.

&&

DISCUSSION...Barjenbruch
AVIATION...Castillo
Hazardous weather outlook, Jul 23, 3:50 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
350 PM CDT Wed Jul 23 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
350 PM CDT Wed Jul 23 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Wednesday Afternoon Through Thursday

Dangerous heat continues through early this evening with heat
indices up to 100-110, highest in far eastern Nebraska and
southwest Iowa.

Thunderstorms will develop and move across much of eastern
Nebraska and western Iowa this evening and overnight. Damaging
winds and localized flooding will be the primary hazards with the
strongest storms. The area most likely to experience damaging wind
gusts is generally along and north of Highway 30, between 5 PM and
11 PM.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

There will be potential for heavy rain or localized flooding in
far southeast Nebraska and southwest Iowa late Thursday into early
Friday.

Another round of dangerous heat is likely Sunday into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not likely through tonight, but spotters
are encouraged to report any strong winds, wind damage, hail, or
heavy rain amounts to the National Weather Service.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:50 PM CDTSevere Thunderstorm WarningOAXBoone, Platte40 min
Jul 23, 8:29 PM CDTTornado WarningOAXAntelope, Boone, Madison, Platte31 min
Jul 23, 9:13 PM CDTSpecial Weather StatementOAXButler, Colfax, Cuming, Dodge, Saunders, Stanton and 1 more32 min
Jul 23, 9:19 PM CDTSevere Thunderstorm WarningOAXCedar, Madison, Pierce, Stanton, Thurston, Wayne41 min
Jul 23, 9:47 PM CDTSpecial Weather StatementOAXBurt, Cuming, Dodge, Thurston, Washington28 min
Jul 23, 9:49 PM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Otoe, Sarpy, Saunders26 min
Jul 24, 4:49 AM CDTAreal Flood AdvisoryOAXNemaha, Otoe, Pawnee, Richardson4 hr
Jul 24, 9:07 AM CDTFlood WatchOAXJohnson, Nemaha, Pawnee, Richardson40 hr
Jul 24, 9:55 AM CDTAreal Flood AdvisoryOAXNemaha, Pawnee, Richardson2 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.